Alert archive / Ohio / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 106, NWS Cleveland, OH

August 17, 2009Hancock County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 17, 2009, 5:48 PM EDT for Hancock County, Ohio. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2009, 5:48 PM EDT (21:48 UTC)
Expired
Aug 17, 2009, 6:32 PM EDT
In force
44 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Hancock County, OH

The radar

The Cleveland radar (KCLE), 158 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 935 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
935 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:57 PM EDT, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 17, 2:57 PM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
257 PM EDT MON AUG 17 2009

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST ON TUESDAY AND MOVE THROUGH
THE REGION. WEAK HIGH PRESSURE WILL BUILD EAST ACROSS THE AREA
WEDNESDAY FOLLOWED BY A WARM FRONT WEDNESDAY NIGHT. ANOTHER COLD
FRONT WILL MOVE EAST ACROSS THE AREA THURSDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
WARM SECTOR SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE
NORTHEAST ACROSS THE WESTERN HALF OF THE FORECAST AREA. DAY TIME
HEATING HELPED TO TRIGGER A LOT OF THE ACTIVITY ALONG WITH SOME GOOD
UPPER LEVEL SUPPORT FROM THE POSITIVE VORTICITY ADVECTION TAKING
PLACE. DEW POINTS ARE IN THE UPPER 60S TO LOWER 70S THIS AFTERNOON
AND THUNDERSTORMS ARE LIKELY PRODUCING FAIRLY HEAVY RAINFALL AS THEY
MOVE THROUGH THE AREA.

THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
NIGHT WITH THE BEST CHANCE OVER THE WESTERN PORTIONS OF THE FORECAST
AREA AND CHANCE IN THE EAST. BEST VORTICITY ADVECTION ARRIVES LATER
TONIGHT INTO TOMORROW MORNING ALONG WITH THE BEST MOISTURE
AVAILABILITY.

TEMPERATURES ARE EXPECTED TO HOVER IN THE LOWER 70S AND UPPER 60S
ACROSS THE REGION DURING THE NIGHT. WITH HIGH DEW POINTS AND WARM
TEMPERATURES IN PLACE...ANOTHER MUGGY NIGHT IS ON TAP FOR THE REGION.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
COLD FRONT AND PRE FRONTAL TROUGH WILL MOVE EAST ACROSS THE AREA
TUESDAY AND WITH HIGH DEW POINTS AND INSTABILITY...THE POTENTIAL
EXISTS FOR SOME SEVERE THUNDERSTORM ACTIVITY DURING THE AFTERNOON ON
TUESDAY. DESTABILIZATION WILL TAKE PLACE WITH DAY TIME HEATING AND
WILL SUPPORT THE THREAT FOR SEVERE ACTIVITY. STRONG WIND GUSTS WILL
LIKELY BE THE MAIN THREAT DURING THE AFTERNOON.

I ANTICIPATE THE CLOUD DEBRIS AND SHOWERS AND THUNDERSTORMS ONGOING
THROUGH THE NIGHT THAT TEMPERATURES WILL NOT HAVE A CHANCE TO MAX
OUT LIKE THEY DID TODAY. I EXPECT HIGHS TO BE ONLY IN THE LOWER TO
MIDDLE 80S MOST AREAS AND AROUND 80 IN THE EAST.

HIGH PRESSURE BUILDS IN ON WEDNESDAY AND THIS WILL BRING A SHORT
BREAK TO THE PRECIPITATION THREAT.  COLD FRONT SLIDES SOUTH TO THE
OHIO VALLEY BUT THEN RETURNS BACK NORTH AS A WARM FRONT WEDNESDAY
NIGHT. WARM FRONT WILL BRING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY.

ANOTHER DEEP DIGGING UPPER LEVEL TROUGH IS PROGGED TO MOVE SOUTHEAST
TOWARD THE AREA CAUSING RAPID CYCLOGENESIS OF A SURFACE LOW OVER THE
WESTERN LAKES REGION.  THE RAPID DEEPENING OF THE LOW COULD BRING IN
A DRY SLOT FOR A PERIOD OF TIME SOME TIME THURSDAY NIGHT BUT WILL
NOT TRY TO TIME AT THIS POINT AND KEEP A GENERIC THREAT FOR SHOWERS
AND THUNDERSTORMS THE WHOLE THURSDAY NIGHT PERIOD.

TEMPERATURES EXPECTED TO STAY RATHER STABLE WITH HIGHS THROUGH THE
ENTIRE FORECAST PERIOD IN THE LOWER TO MIDDLE 80S AND LOWS IN THE
60S.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
SIGNIFICANT MODEL DIFFERENCE IN THE 12Z GFS AND 00Z ECMWF
OPERATIONAL MODELS FOR THE UPCOMING WEEKEND. ECMWF IS STRONGER AND
TRACKS THE UPPER LEVEL LOW FURTHER SOUTH THROUGH THE GREAT LAKES
COMPARED TO THE GFS...WHICH WOULD RESULT IN WETTER FORECAST AND A
DELAY THE COOLER WEATHER UNTIL SUNDAY. FAVORED SOMEWHAT OF
COMPROMISE BETWEEN THE TWO MODELS WHICH IS CLOSE TO HPCS MANUAL
PROGS AS FAR AS TIMING OF THE FRONTS...QUICK LOOK AT 12Z ECMWF
SUPPORTS THIS SOLUTION TOO. WILL CONTINUE A CHANCE OF SHOWERS AND
THUNDERSTORMS FRIDAY INTO SATURDAY...BUT THEN DRY SUNDAY AND MONDAY
AS HIGH PRESSURE MOVES INTO THE AREA. SEASONABLY MILD FRIDAY BUT THE
BELOW NORMAL TEMPERATURES FOR SATURDAY AND SUNDAY.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SHOWERS/THUNDERSTORMS DEVELOPED OVER WESTERN AREAS LATE THIS
MORNING AND EARLY THIS AFTERNOON. EXPECT THE SHOWERS/TSTMS TO BE
MOST NUMEROUS OVER WESTERN AND CENTRAL AREAS WHERE A WEAK TROUGH
APPEARS TO BE AIDING IN THERE DEVELOPMENT. EXPECT MOST OF THESE
SHOWERS TO DISSIPATE SHORTLY AFTER 00Z WITH LOSS OF DAYTIME HEATING BUT
THERE WILL STILL BE A CHANCE OF SHWRS/TSTMS OVERNIGHT ESPECIALLY
WEST. PRECIP TO BECOME MORE WIDESPREAD AGAIN LATE TONIGHT IN THE
WEST THEN SPREADING EAST AS MODELS SHOW A PREFRONTAL TROUGH MOVING
THROUGH.

.OUTLOOK...NON VFR WEATHER IN POSSIBLE WITH SHOWERS AND
INTO EARLY TUESDAY NIGHT...THEN AGAIN THURSDAY INTO FRIDAY.

&&

.MARINE...
SOUTHWEST FLOW WILL CONTINUE ACROSS THE LAKE THROUGH TUESDAY AHEAD
OF A COLD FRONT. THE FRONT WILL SLIDE SOUTH OF THE LAKE EARLY
WEDNESDAY MORNING...WINDS ON WEDNESDAY WILL BE RELATIVELY LIGHT OUT
OF THE NORTHEAST BEHIND THE FRONT. THE FRONT WILL THEN MOVE BACK
ACROSS THE LAKE AS A WARM FRONT WITH SOUTHWESTERLY WINDS RETURNING
BOTH THURSDAY AND FRIDAY. WINDS WILL TAKE ON A MORE WESTERLY
COMPONENT ON SATURDAY AS A TROUGH SWEEPS ACROSS THE LAKE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...LOMBARDY
NEAR TERM...LOMBARDY
SHORT TERM...LOMBARDY
LONG TERM...RANDEL
AVIATION...RANDEL
MARINE...LEINS
Hazardous weather outlook, Aug 17, 6:25 AM EDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
625 AM EDT MON AUG 17 2009

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-181030-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
625 AM EDT MON AUG 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 12:58 PM EDTSpecial Marine WarningCLE62 min
Aug 17, 2:24 PM EDTSpecial Marine WarningCLE96 min
Aug 17, 3:53 PM EDTSevere Thunderstorm WarningCLELucas, Wood42 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.